Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 21, NWS New Orleans, LA

February 3, 2024Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Feb 3, 2024, 7:53 PM CST for Saint Tammany Parish, Louisiana. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2024, 7:53 PM CST (01:53 UTC)
Expired
Feb 3, 2024, 9:30 PM CST
In force
97 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 443 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
443 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WGUS54 KLIX 040153
FFWLIX
LAC103-040330-
/O.NEW.KLIX.FF.W.0021.240204T0153Z-240204T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
753 PM CST Sat Feb 3 2024

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Central St. Tammany Parish in southeastern Louisiana...

* Until 930 PM CST.

* At 753 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Slidell, Covington, Pearl River, Abita Springs, Madisonville, 
  Lacombe and Slidell Airport.

This includes the following Interstates...
	Interstate 10 in Louisiana between mile markers 261 and 270.
	Interstate 12 between mile markers 59 and 84.
	Interstate 59 in Louisiana between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3038 9017 3053 9014 3044 8977 3026 8967
      3018 8976 3021 8979 3023 8985 3025 8987
      3026 8990 3025 8992 3029 8999 3031 9000
      3032 9004 3037 9009

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

Zeringue
1 follow-up statement
231 
WGUS74 KLIX 040328
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
928 PM CST Sat Feb 3 2024

LAC103-040338-
/O.EXP.KLIX.FF.W.0021.000000T0000Z-240204T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Tammany LA-
928 PM CST Sat Feb 3 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CST THIS EVENING FOR 
CENTRAL ST. TAMMANY PARISH...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3038 9017 3053 9014 3044 8977 3026 8967
      3018 8976 3021 8979 3023 8985 3025 8987
      3026 8990 3025 8992 3029 8999 3031 9000
      3032 9004 3037 9009

$$

Zeringue

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 6:46 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 3, 6:46 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
646 PM CST Sat Feb 3 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 620 PM CST Sat Feb 3 2024

We're observing a strong mesoscale low with enhanced low-level
jetstream tracking north-northeastward from Barataria Bay. A
recent wind gust to 53 mph was observed at Grand Isle with 80 knot
winds observed on TMSY at around 2000ft. Therefore, areas of the
wind advisory for coastal LA have been upgraded to a high wind
warning for wind gusts of 50 to 60 mph. Current trajectory brings
the jet associated with this meso low just east of downtown New
Orleans, but glancing blow of impacts with gusts upwards of 40 mph
are still possible. Wind advisories have been raised for the
surrounding parts of the lake and the small craft advisory has
been upgraded to a Gale Warning for the Tidal Lakes in
anticipation for this jet reaching Lake Borgne and eastern Lake
Pontchartrain in the next hour.

This meso low will continue its way north-northeast toward Lake
Borgne and coastal MS over the next few hours where we expect
impacts to spread toward. Uncertainty remains as to the highest
winds that will impact St. Tammany and coastal MS in the coming
hours and it is possible that damaging winds reach these hours and
prompt upgrades to the wind advisories in these areas.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 217 PM CST Sat Feb 3 2024

Biggest weather impacts to the local area this forecast period are
expected now through the early morning hours of Sunday. Upper air
analysis shows a ridge extending form the eastern Gulf of Mexico to
the Great Lakes and a closed low near the Texas/Oklahoma panhandles.
At the surface, there's one low in the Texas panhandle and
cyclogenesis starting in the northwestern Gulf of Mexico. This second
low and frontogenesis appendant to it will track east along the
northern Gulf Coast this afternoon through tonight. Radar shows a
wide swath of showers and coastal thunderstorms moving into and
across the CWA ahead of these features. Latest lightning data
shows the vast majority of storms to be offshore, where the warm
sector is ahead of the developing boundary. Models in good
agreement that this warm sector with mid 60 degree dewpoints
remains offshore for the duration of the event, as does severe
potential. However, there's a small window of opportunity for
lightning farther inland from pressure height falls as the surface
low moves in closer and mid-level heights fall. QPF will be
greatest at this point, but still on the lower end of the spectrum
in terms of significant impacts as the line of showers and storms
should be moving quite quickly eastward.

The other aspect to look closer at is surface winds. As the surface
low deepens and passes through the CWA this afternoon and evening,
the pressure gradient will tighten quite a bit. Current surface obs
show offshore winds already responding to this. For inland areas,
not as confident that these stronger winds will push inland much.
Although meso model wind gust outputs suggest stronger winds do
move inland some, its questionable how much of this is
convective feedback. Thus will forego a Wind Advisory beyond
immediate coastal areas but closely monitoring winds this
afternoon/evening. In coastal areas, stronger winds are more
likely as marine obs in many locations are in the vicinity of wind
advisory conditions. Thus, putting out a Wind Advisory for
immediate coastal parishes/counties. As soon as the low and
boundary moves east of the CWA, forecast winds drop pretty
quickly. Thus, will be a relatively short duration Advisory. One
additional potential to keep an eye on is the possibility of a
wake low to develop on the back side of convection. SPC meso
analysis page shows what may be one developing. Current thinking
is that if it does in fact develop, should stay right along the
nearshore coastal waters and feel relatively comfortable that
stronger winds would remain in the areas covered by either the
Wind Advisory or Gale Warning.

Latest forecast of POPs reflects current radar trends as well as
a blend of NBM and CAM model runs. Areal rainfall amounts of 1 to
2 inches likely with isolated areas of 3 to 4 inches.

As today/tonight's surface low moves through on Sunday, the upper
low will begin to stretch out as it tracks along the southeast US.
As many cold core lows do, this one will do its best to squeeze what
little moisture is available out of the atmosphere. So still have a
slight chance showers along northern borders of the CWA Sunday and
again on Monday as the low moves into the northeastern Gulf of
Mexico. The low will draw down colder temps from the north and bring
highs to slightly below normal values.

&&

.LONG TERM...
(Tuesday through Friday night)
Issued at 217 PM CST Sat Feb 3 2024

The middle half of next week looks pretty quiet weather-wise as
strong upper level ridge follows in the footsteps of the upper low.
Temperatures will moderate slightly each day, with highs reaching
into the low 70s by Friday. Before the end of the week, a northern
stream trough looks to drag a frontal boundary into the region.
Thunder appears unlikely at this point with coverage well below 50%.

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM CST Sat Feb 3 2024

Main feature throwing a wrench in the forecast currently is a
strong meso low producing wind gusts in excess of 50 to 60 mph
that is moving northeast from Barataria Bay. NEW, ASD, GPT have
highest concerns of impacts via wind gusts over the next 6 hours
with LLWS also becoming a concern due to drastic difference in
winds with height in excess of 40-50 knots at times.

Seeing MVFR or lower conditions with widespread light to moderate
rain continuing at many terminals. The back edge of these showers
are quickly clearing BTR, HUM and soon HDC. Timing probably is
pessimistic on this TAF cycle and could see clearing out quicker
at terminals. IFR to LIFR CIGs/VIS will likely build back down
overnight tonight as the larger low pressure system approaches,
but fog signal was very mixed. Should expect flight category
improvements to VFR by mid day Sunday.

&&

.MARINE...
Issued at 217 PM CST Sat Feb 3 2024

As stated with previous discussion, Hazardous to dangerous
conditions expected over marine areas are starting to develop in the
coastal waters. As a low develops and deepens while tracking east
across the local area, the pressure gradient will tighten
considerably. This will bring winds past Small Craft Criteria, right
into Gales. It will be short-lived, however, as the gradient weakens
by mid-morning Sunday as the low tracks east. Although there may be
a lull in winds before upper low and cold front moves through, winds
and seas should quickly come back up to Small Craft. Thus, issued an
Advisory to follow the Gale Warning. These conditions will likely
persist through Monday before slacking off Monday evening/overnight
as surface ridge building in weakens the pressure gradient. A couple
days of quiet marine conditions expected mid week with return of
windy conditions leading up a system late in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  48  63  44  57 / 100  30  50   0
BTR  50  68  49  61 /  90  20  30   0
ASD  51  66  47  61 / 100  20  40   0
MSY  52  68  49  59 / 100  10  30   0
GPT  52  65  46  61 / 100  40  30   0
PQL  52  68  44  61 /  90  40  30   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until midnight CST tonight for LAZ058>060-066-076-
     077-080-082-087.

     High Wind Warning until midnight CST tonight for LAZ064-067>070-
     078-088>090.

GM...Gale Warning until 9 AM CST Sunday for GMZ530-532-534-536-538-
     550-552-555-557-570-572-575-577.

     Small Craft Advisory from 9 AM Sunday to 6 PM CST Monday for
     GMZ536-538-550-552-555-557-570-572-575-577.

MS...Wind Advisory until midnight CST tonight for MSZ086>088.

GM...Gale Warning until 9 AM CST Sunday for GMZ532-534-536-538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory from 9 AM Sunday to 6 PM CST Monday for
     GMZ538-550-552-555-557-570-572-575-577.

&&

SHORT TERM...ME
LONG TERM....ME
AVIATION...TJS
MARINE...ME

In the hours before

Local storm report, Feb 3, 7:35 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
735 PM CST Sat Feb 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Flash Flood      Chalmette               29.94N 89.97W
02/03/2024                   St. Bernard        LA   NWS Employee

            Flooded road on Culotta Street in Chalmette.

&&
Local storm report, Feb 3, 7:39 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
739 PM CST Sat Feb 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Flash Flood      New Orleans             29.97N 90.08W
02/03/2024                   Orleans            LA   Law Enforcement

            Exit ramp from Interstate 10 East to Downman
            Road closed due to high water.

&&
Local storm report, Feb 3, 7:41 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
741 PM CST Sat Feb 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Non-Tstm Wnd Gst 26 S Venice             28.91N 89.43W
02/03/2024  M43 MPH          GMZ552             LA   Mesonet

            Mesonet station BURL1 Southwest Pass.

&&
Local storm report, Feb 3, 7:46 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
746 PM CST Sat Feb 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Non-Tstm Wnd Gst 5 SSE East New Orleans  30.00N 89.90W
02/03/2024  M50 MPH          Orleans            LA   Mesonet

            Mesonet station XBYU Bayou Bienvenue
            (Vertical Lift).

&&
Local storm report, Feb 3, 7:52 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service New Orleans LA
752 PM CST Sat Feb 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flash Flood      New Orleans             29.97N 90.08W
02/03/2024                   Orleans            LA   Broadcast Media

            Multiple reports of street flooding in Mid
            City and Treme.

&&
Local storm report, Feb 3, 7:53 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
753 PM CST Sat Feb 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Non-Tstm Wnd Gst 4 ENE Metairie          30.03N 90.11W
02/03/2024  M45 MPH          GMZ530             LA   Buoy

            Buoy station NWCL1 New Canal Station (LA).

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 6:07 PM CSTHigh Wind WarningLIXOrleans, Plaquemines, Saint Bernard, Saint Tammany5 hr
Feb 3, 6:14 PM CSTFlash Flood WarningLIXJefferson, Orleans, Saint Bernard3 hr
Feb 3, 6:23 PM CSTAreal Flood AdvisoryLIXSaint Tammany90 min
Feb 3, 7:20 PM CSTFlash Flood Warning Considerable damage threatLIXJefferson, Orleans, Plaquemines, Saint Bernard2 hr
Feb 3, 8:18 PM CSTSpecial Marine WarningLIX57 min
Feb 3, 9:17 PM CSTSpecial Marine WarningLIX58 min
Feb 3, 9:27 PM CSTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard63 min
Feb 4, 6:35 AM CSTSmall Craft AdvisoryLIX2 hr
Feb 4, 7:28 AM CSTRiver Flood WarningLIXSaint Tammany11 hr
Feb 4, 8:36 AM CSTSmall Craft AdvisoryLIX45 hr
Feb 4, 4:53 PM CSTSpecial Weather StatementLIXSaint Helena37 min
Feb 4, 5:14 PM CSTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa46 min
Feb 4, 5:44 PM CSTSpecial Weather StatementLIXTangipahoa46 min
Feb 4, 5:48 PM CSTSevere Thunderstorm WarningLIXTangipahoa42 min

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.